Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 150, NWS Sioux Falls, SD

August 5, 2006Plymouth County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2006, 9:11 PM CDT for Plymouth County, Woodbury County, Iowa. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2006, 9:11 PM CDT (02:11 UTC)
Expired
Aug 5, 2006, 10:00 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Plymouth County, IA, Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 9:11 PM CDTHAIL 0.7510 W Kingsley, IA
Aug 5, 9:19 PM CDTTSTM WND DMG3 Nw Moville, IABRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1968 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 060212
SVRFSD
IAC149-193-060300-
/O.NEW.KFSD.SV.W.0150.060806T0211Z-060806T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
911 PM CDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  NORTHERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 1000 PM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTHWEST OF LAWTON...OR ABOUT 8 MILES EAST OF SIOUX CITY...MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MOVILLE AROUND 930 PM CDT...
   KINGSLEY AROUND 940 PM CDT...
   PIERSON AROUND 950 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4259 9628 4245 9626 4250 9587 4262 9587

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 060243
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT SAT AUG 5 2006

IAC149-193-060300-
/O.CON.KFSD.SV.W.0150.000000T0000Z-060806T0300Z/
PLYMOUTH IA-WOODBURY IA-
942 PM CDT SAT AUG 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT 
FOR NORTHERN WOODBURY AND SOUTHERN PLYMOUTH COUNTIES...

AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF KINGSLEY...OR ABOUT 19 
MILES SOUTHEAST OF LE MARS...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   KINGSLEY AROUND 945 PM CDT...
   PIERSON AROUND 955 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4259 9608 4247 9604 4247 9577 4256 9582
      4256 9587 4262 9587

$$

SCHUMACHER
000 
WWUS53 KFSD 060259
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT SAT AUG 5 2006

IAC149-193-060308-
/O.EXP.KFSD.SV.W.0150.000000T0000Z-060806T0300Z/
PLYMOUTH IA-WOODBURY IA-
958 PM CDT SAT AUG 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WOODBURY AND 
SOUTHERN PLYMOUTH COUNTIES EXPIRES AT 1000 PM CDT...

THE STORM IS NO LONGER SEVERE.  HOWEVER...WIND GUSTS TO 40 
MPH...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED IN FAR 
NORTHEAST WOODBURY COUNTY THROUGH 1015 PM CDT.

LAT...LON 4259 9608 4247 9604 4247 9577 4256 9582
      4256 9587 4262 9587

$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:10 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Aug 5, 3:10 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT SAT AUG 5 2006

.DISCUSSION...
MAIN PROBLEM FOR TONIGHT IS WHEN TRW WL DEVELOP. CURRENTLY SOME
ACCAS ABOVE CAP DEVELOPING IN SWRN CWA AND SPREADING. MID LEVEL CAP
OF +13 DEG C REMAINS IN PLACE ACRS CWA THRU 00Z BEFORE COOLING FM
THE NW. SO IT MAY BE HARD TO GET ANY SFC BASED TRW GOING ACRS CWA
UNTIL AFT 00Z...UNLESS ENUF HEATING OCCURS FURTHER ACRS SWRN CWA.
RIGHT NOW CLOUDS OVR SWRN CWA HAS KEPT TEMPS IN THE 80S TO LOWER 90S
ACRS THE W. SINCE IM NOT SURE IF CAP WL BREAK OR NOT...WL NEED TO
KEEP CHC IN ERLY EVE ACRS WRN AND NRN CWA...AND THEN INCREASE POPS
ACRS ERN CWA AFT 02Z AS COOLER MID LEVEL AIR MOVES IN FM THE NW. CUD
BE QUIET INTO ERLY EVE...AND THEN TRW FIRE UP FAIRLY QUICKLY AS
COOLING IN THE MID LEVELS OCCUR. POT STILL EXISTS FOR SVR WX ACRS
ERN CWA...ESPEC IN SW MN AFT 00Z.

MODELS NOW BACK TO THE SLOWER PROGESSION OF COLD FRONT
SOUTHWARD...MORE IN LINE WITH SOLUTIONS OF A FEW DAYS AGO. FRONT
SHOULD MAKE IT THROUGH ALL BUT THE FAR SRN PORTIONS OF THE CWA BY
TOMORROW MORNING. ALONG THE FRONT CONVECTION WILL AGAIN DEVELOP
TOMORROW EVENING...BUT AT THAT POINT SHOULD BE IN CNTRL IOWA AND
NEBRASKA. VERY NICE COUPLE OF DAYS COMING UP WITH LOWER RELATIVE
HUMIDITIES...ABUNDANT SUN SHINE...AND HIGHS MOSTLY IN THE 80S.
SOUTHERLY RETURN FLOW WILL BE SLOWER THAN PREVIOUSLY ANTICIPATED BY
12 TO 24 HOURS. WARM FRONT TO MOVE NORTHWARD ACROSS THE AREA ON TUE.
ISENTROPIC FORCING WITH WARM FRONT SHOULD BE ENOUGH TO DEVELOP SOME
THUNDERSTORMS OR AT LEAST AN ABUNDANCE OF ACCAS.

THROUGH THE EXTENDED...RATHER STAGNANT SYNOPTIC PATTERN...WITH BROAD
UPPER RIDGE OVER THE CENTRAL CONUS EXTENDING WELL N INTO
CANADA...WITH PRESISTENT UPPER TROUGH FOR THE NE AND NW CONUS.
DEWPOINTS WILL GENERALLY BE IN THE 60S AS GULF OF MEXICO WILL REMAIN
OPEN WITH SOUTHERLY FLOW EXTENDING INTO THE NRN PLAINS. PROGESSIVE
S/WV PATTERN WITH AMPLE LOW LEVEL MOISTURE WILL BRING A CHANCE OF
STORMS TO PARTS OF THE NRN PLNS ON A DAILY BASIS...HOWEVER BEST
CHANCES SHOULD BE WELL NORTH OF THE CWA WITH WEAKER CAP.
OVERALL...THE CHANCES FOR PRECIPITATION IS A BIT DIFFICULT TO
DERTERMINE...WITH THE TIMING AND PLACEMENT OF DISTURBANCES IN
QUESTION...AS WELL AS SURFACE BOUNDARIES. GENERALLY...HIGHS WILL BE
IN THE 80S EAST TO 90S WEST WITH LOWS IN THE 60S.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

LIEBL
Hazardous weather outlook, Aug 5, 2:45 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SAT AUG 05 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
245 PM CDT SAT AUG 05 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON WEST OF
THE JAMES RIVER AS A COLD FRONT APPROACHES FROM THE WEST. THESE
SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REST OF THE AREA
DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THE STORMS COULD
BECOME SEVERE AND PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND
GUSTS TO 70 MPH. A FEW TORNADOES ARE ALSO POSSIBLE MAINLY ACROSS
SOUTHWEST MINNESOTA DURING THE EVENING.

FIRE DANGER...
THE FIRE DANGER IS EXPECTED TO REACH THE VERY HIGH CATEGORY THIS
AFTERNOON FROM CHAMBERLAIN TO GREGORY SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON OR MONDAY NIGHT AS A
WEAK WARM FRONT DEVELOPS OVER THE AREA. AT THIS TIME SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF INTERSTATE
29 AND AFTER 7 PM EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 5, 6:13 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             AVON                    43.01N 98.06W
08/05/2006  E1.50 INCH       BON HOMME          SD   TRAINED SPOTTER

            HAIL COVERED GROUND

&&

SCHUMACHER
Local storm report, Aug 5, 7:51 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     YANKTON                 42.89N 97.39W
08/05/2006  M58 MPH          YANKTON            SD   AWOS

&&

SCHUMACHER

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.